Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

August 3, 20218 counties in Michigan

NWS Grand Rapids, MI issued this special weather statement at Aug 3, 2021, 4:57 PM EDT for 8 counties in Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 4:57 PM EDT (20:57 UTC)
Expired
Aug 3, 2021, 8:00 PM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI
Hail
0.75 in
Wind
40

Counties Clare County, MI, Gratiot County, MI, Isabella County, MI, Lake County, MI, Mecosta County, MI, Montcalm County, MI, Newaygo County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

337 
WWUS83 KGRR 032057
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
457 PM EDT Tue Aug 3 2021
 
MIZ038>040-044>046-051-052-040000-
Montcalm MI-Isabella MI-Osceola MI-Gratiot MI-Lake MI-Mecosta MI-
Clare MI-Newaygo MI-
457 PM EDT Tue Aug 3 2021

...Scattered thunderstorms will impact portions of Newaygo, Gratiot, 
Isabella, Clare, Osceola, Lake, Mecosta and Montcalm Counties 
through 800 PM EDT...

At 456 PM EDT, Doppler radar was tracking scattered thunderstorms 
over interior portions of Central Lower Michigan. These storms are 
nearly stationary.

HAZARD...Winds up to 40 mph and hail up to penny sized.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mount Pleasant, Big Rapids, Alma, Greenville, Clare, Ithaca, Newaygo,
Evart, Stanton, White Cloud, Baldwin, St. Louis, Fremont, Reed City,
Howard City, Shepherd, Breckenridge, Edmore, Carson City and
Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4416 8461 4347 8461 4346 8437 4312 8437
      4312 8531 4329 8532 4330 8603 4417 8603
TIME...MOT...LOC 2056Z 251DEG 3KT 4365 8491 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

NJJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:14 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 3, 3:14 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
314 PM EDT Tue Aug 3 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 228 PM EDT Tue Aug 3 2021

- Isolated showers and thunderstorms early this evening

- Risk for storms Friday into Monday

- Warming up for the weekend into early next week

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 228 PM EDT Tue Aug 3 2021

- Isolated showers and thunderstorms early this evening

ML Cape values have risen up to around 250 to 500 J/kg mainly
north of a Grand Rapids to Mt Pleasant line. A few thunderstorms
have developed along and east of the lake breeze in this region.
They have been pulse in nature and will likely remain that way
given the low deep layer shear values. As we approach sunset the
convection will slowly diminish. We will continue to hold on the
low POPs for that region through the early evening hours.

- Risk for storms Friday into Monday

One low level jet moves in Thursday night into Friday. Elevated
instability starts showing up Friday. Meanwhile a series of weak
upper level troughs move through through this period. As the
moisture and instability increases through the period...so will
the risk for storms. The first trough arrives Friday and could
lead to a few storms. A second trough migrates through for later
Sunday into Monday. Diurnally driven showers and storms are
possible Saturday into Sunday...but the added lift from the second
trough may bump up the potential for Monday. Deep layer shear is
shown to remain relatively low so organized severe weather does
not look likely at this time.

- Warming up for the weekend into early next week

With a general west to southwest flow prevailing into early next
week...this will support climbing temperatures. Temps at 925/850
mb climb steadily Saturday into Tuesday. Above normal surface
temperatures are expected for this period. Based on the 925/850 mb
temps we should see highs in the mid 80s Saturday and upper 80s
for Sunday into Tuesday. There could even be a few values reaching
90. There are some indications that it will be even warmer for
the middle part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 143 PM EDT Tue Aug 3 2021

VFR conditions will prevail through Wednesday morning. Some widely
scattered showers are possible this afternoon and may have
isolated areas of MVFR conditions but these were not included in
the forecast due to low chance. Winds will be mostly light and
variable.

&&

.MARINE...
Issued at 228 PM EDT Tue Aug 3 2021

A low level jet moves in for Friday and that will cause the waves
to build. Right now we have values under criteria for
headlines...but this will need to be monitored closely. Then for
the second half of the weekend...another low level jet moves in
and could support waves building close to headline criteria.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...Ostuno
MARINE...MJS
Hazardous weather outlook, Aug 3, 4:08 AM EDT, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
408 AM EDT Tue Aug 3 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-040815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
408 AM EDT Tue Aug 3 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible late this afternoon and
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are in the forecast from Thursday night through the
weekend with a front nearby for much of the time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-040815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
408 AM EDT Tue Aug 3 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible over Lake Michigan from Thursday night
through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Aug 3, 4:57 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
457 PM EDT Tue Aug 3 2021

MIZ038>040-044>046-051-052-040000-
Montcalm MI-Isabella MI-Osceola MI-Gratiot MI-Lake MI-Mecosta MI-
Clare MI-Newaygo MI-
457 PM EDT Tue Aug 3 2021

...Scattered thunderstorms will impact portions of Newaygo, Gratiot,
Isabella, Clare, Osceola, Lake, Mecosta and Montcalm Counties
through 800 PM EDT...

At 456 PM EDT, Doppler radar was tracking scattered thunderstorms
over interior portions of Central Lower Michigan. These storms are
nearly stationary.

HAZARD...Winds up to 40 mph and hail up to penny sized.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant, Big Rapids, Alma, Greenville, Clare, Ithaca, Newaygo,
Evart, Stanton, White Cloud, Baldwin, St. Louis, Fremont, Reed City,
Howard City, Shepherd, Breckenridge, Edmore, Carson City and
Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8461 4347 8461 4346 8437 4312 8437
      4312 8531 4329 8532 4330 8603 4417 8603
TIME...MOT...LOC 2056Z 251DEG 3KT 4365 8491

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NJJ

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.